Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 171, NWS Columbia, SC

August 5, 2003Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2003, 5:43 PM EDT for Chesterfield County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 5:43 PM EDT (21:43 UTC)
Expired
Aug 5, 2003, 6:15 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS52 KCAE 052143
SVRCAE
SCC025-052215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF PAGELAND...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    PAGELAND.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3475 8051 3460 8039 3462 7985 3481 7992
          3481 8051

CDL/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:07 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 5, 3:07 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT TUE AUG 5 2003

DISC:  18Z SURFACE ANALYSIS SHOWS WEAK TROF ALONG THE MOUNTAINS THIS
AFTERNOON.

SATELLITE SHOWS PARTLY CLOUDY/SUNNY SKIES ACROSS THE AREA THIS
AFTERNOON. 88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA THIS AFTERNOON. BOTH GFS/ETA IN GOOD
AGREEMENT WITH OVERALL PATTERN TRENDS THROUGH THE PERIOD. THERE AREA
SOME SUBTLE DIFFERENCES IN SHORTWAVE POSITIONS AND TIMING...BUT BOTH
CONTINUE THE SUMMERTIME TREND OF TROF ACROSS THE EASTERN US AND
RIDGE ACROSS THE WESTERN US. AS FOR EXTENDED...PATTERN CONTINUES.
SPC HAS AREA IN SEVERE THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING.
LOOKS AS THOUGH BEST CHANCE FOR SEVERE WILL BE ACROSS THE NORTHERN
PORTION OF THE CWA LATE THIS AFTERNOON/EARLY EVENING. RUC/MESOETA
SHOWS S/W TO MOVE ACROSS THE AREA DURING THIS PERIOD. MESOETA HAS
ENERGY A BIT FARTHER NORTH...BUT STILL BEST FOCUS ACROSS NORTHERN
CWA. ON WEDNESDAY...TROF REMAINS ACROSS THE AREA...BUT MODELS SHOW
VERY LITTLE IN THE WAY OF SHORTWAVE ENERGY MOVING ACROSS THE AREA.
AT THE SURFACE...WEAK TROF REMAINS ACROSS THE AREA. THIS ALONG WITH
DAYTIME HEATING SHOULD BE SUFFICIENT FOR AFTERNOON SHRA/TSRA. THIS
SHOULD CONTINUE INTO WEDNESDAY EVENING/NIGHT. BETTER CHANCES ACROSS
THE AREA ON THURSDAY WITH BETTER UPPER SUPPORT ALONG WITH SLIGHTLY
STRONGER FRONTAL BOUNDARY/TROF. GUIDANCE AND LOCAL EQUATIONS SIMILAR
THROUGH THE PERIOD WITH BOTH POPS AND TEMPERATURES AND WILL NOT
DIFFER MUCH FROM CONSENSUS NUMBERS.

FCSTID =   77
CAE   72  90  72  88 /  30  40  30  50
AGS   70  90  70  88 /  30  40  30  50
SSC   72  89  72  87 /  30  40  30  50
OGB   71  90  71  88 /  30  40  30  50

.CAE...
GA...NONE.
SC...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES
SCC025...SCC039...SCC055...SCC057...SCC061...SCC063...SCC071...
SCC079...SCC081...SCC085.

LCV
Hazardous weather outlook, Aug 5, 5:01 AM EDT, 12 hours 42 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-051501-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
501 AM EDT TUE AUG 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A WARM UNSTABLE AIRMASS IS IN PLACE OVER THE FORECAST AREA TODAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MIDLANDS AND CSRA
AND TRIGGER WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE HAIL TO 1 INCH AND
WIND GUSTS TO 60 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH THE MIDLANDS AND CSRA WEDNESDAY AND STALL
OVER THE AREA.  THIS, COMBINED WITH AN UPPER LEVEL SYSTEM, WILL
BRING A CHANCE OF ISOLATED OR WIDELY SCATTERED SEVERE THUNDERSTORMS
WEDNESDAY INTO THURSDAY.

SJN

In the hours before

Special weather statement, Aug 5, 2:13 PM EDT, 3 hours 30 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-052013-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT TUE AUG 05 2003

A STRONG THUNDERSTORM HAS DEVELOPED NEAR EDGEFIELD IN EDGEFIELD
COUNTY. THE STORM WILL MOVE TO THE NORTHEAST AT 15 MILES PER HOUR.
THE STRONGER STORMS WILL PRODUCE WIND GUST TO 45 MILES PER HOUR...
HAIL TO ONE HALF INCH AND FREQUENT LIGHTNING. THIS STORM WILL MOVE
IN TO EASTERN SALUDA...NORTHWEST AIKEN AND SOUTHWEST LEXINGTON
COUNTIES THROUGH 4 PM.

THE AIRMASS HAS BECOME VERY UNSTABLE AND A FEW THUNDERSTORMS COULD
BECOME SEVERE LATER THIS AFTERNOON.

ELSEWHERE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS  WILL CONTINUE
TO DEVELOP AND BECOME MORE NUMEROUS THROUGH 5 PM.
Special weather statement, Aug 5, 4:46 PM EDT, 57 minutes before
SCZ015-021-022-052246-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT TUE AUG 05 2003

AT 450 PM NATIONAL WEATHER SERVICE RADAR SHOWED STRONG THUNDERSTORMS
APPROACHING THE LAKE WATEREE AREA FROM NEWBERRY COUNTY. THE STORMS
WERE MOVING NORTHEASTWARD AND WILL MOVE INTO THE LIBERTY
HILL...WESTVILLE...AND KERSHAW AREAS OF KERSHAW AND LANCASTER
COUNTIES BEFORE 700 PM. EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR
40 MPH...AND RAINFALL AMOUNTS NEAR 1 INCH WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 700
PM...AND WIND GUSTS NEAR 60 MPH AND HAIL NEAR THREE-QUARTERS OF AN
INCH IN DIAMETER IS POSSIBLE.

LISTEN FOR LATER STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER
SERVICE.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:33 PM EDTFlash Flood WarningCAEChesterfield117 min
Aug 5, 3:32 PM EDTSevere Thunderstorm WarningCAELexington, Richland43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.